Missouri, 2017Damaging Winds in Missouri, August 16, 2017
August 16, 2017 · NWS EAX · 2 events in 2 counties and zones
On the evening of August 16 a few thunderstorms formed in western Missouri, and caused some powerline damage in Garden City, Missouri, in Cass County. Several large trees, around 12 inches in diameter, were broken in Leeton, Missouri, in Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 16 a few thunderstorms formed in western Missouri, and caused some powerline damage in Garden City, Missouri, in Cass County. Several large trees, around 12 inches in diameter, were broken in Leeton, Missouri, in Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 2:03 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 2:03 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT Wed Aug 16 2017
.Discussion...
Issued at 303 PM CDT WED AUG 16 2017
Main concern this afternoon involves new convective development
as long awaited surface cold front begins moving through the area.
In contrast to yesterday, confidence is increasing that severe
weather will develop in the coming hours as enough clearing has
occurred to result in moderate destabilization across the lwr
Missouri Vly. Expect this trend to continue this afternoon and
early evening as remnant elevated mixed layer plume as noted by
warm brightness temperatures on GOES-16 7.34 micron water vapor
imagery (see also the 12z Amarillo, TX sounding) continues to
advect northeast with time. Deep-layer shear will continue to
increase this afternoon as midlevel speed max associated with main
trough axis across the Central Plains also moves east with time.
BUFKIT soundings from across the area show largely a
unidirectional wind profile, with 0-6 km bulk shear values on the
order of 35-40 kts. Considering this, along with the ample amounts
of buoyancy that appear present, initial development in the form
of discrete cells to the west of the KC Metro will support both a
large hail and strong wind threat, with activity migrating more
towards a linear configuration in response to deep layer shear
values remaining largely parallel to the incoming cold frontal
boundary. Across southern portions of the fcst area, an isolated
tornado threat will also be possible in response to increased
helicity near a lingering outflow boundary from this morning's
convection. Overall however, this threat appeas most likely well south
of the KC Metro, and in reality more likely down in SGF's area.
In addition, we did have some pretty efficient rainfall across the
area this morning with reports and MRMS storm total estimates
suggesting over 2.5" fell across the northeastern Metro, specially
over Clay County. Prevailing thought is that this
afternoon/evening's activity should be progressive enough to limit
a widespread flash flood threat, but trends will have to be
monitored for areas that did receive decent rainfall this morning.
Precip to quickly come to an end after the 06z time frame from
west to east as drier air moves back into the area. This will set
the stage for slightly cooler temps tomorrow and the return of dry
conditions which should continue through much of Friday. Fcst
guidance continues to show redeveloping precip early Saturday
morning as a secondary wave of energy sweeps a boundary south
across our area during the predawn hours. As a result, morning
shwrs/storms appear possible and current chance pops appear
reasonable. Beyond this, fcst becomes less uncertain as we head
into next week as zonal flow returns to the central U.S. and a
series of shortwaves impact the lwr Missouri Vly. Obviously this
leads to some concern over Monday's solar eclipse and additional
details are provided below. Beyond this, unsettled weather looks
to persist through midweek as a boundary stalls south of the area.
&&
.Specifics for the Total Solar Eclipse on August 21st...
Issued at 303 PM CDT WED AUG 16 2017
Model projections continue to show an fairly unsettled weather
pattern early next week as zonal flow along the northern periphery
of a southeastern U.S. ridge impacts the area. Under this
configuration, passing shortwave disturbances appear likely, and
latest model trends support remnant convection early Monday
morning with additional activity possible during the afternoon
hours. Considering we're still 4+ days out, a lot can still
change, but overall trends this afternoon continue to support the
notion that cloud cover will be present to at least some degree
over the Lwr Missouri Vly early Monday afternoon. Whether its
dense enough to inhibit eclipse viewing remains elusive this far
out, and more details will follow in the coming days.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1236 PM CDT WED AUG 16 2017
Convection expected to initiate along a cold front later this
afternoon with impacts expected at all KC area terminals. Expect
activity to develop towards the 21-22z time frame, with storms
steadily moving east through the early evening hours. With any
activity that impacts terminals, expect brief IFR VSBYs due to
very heavy rainfall rates. Storms should be start clearing to the
east after 00-01z, with VFR conditions then expected through the
duration of the fcst cycle. Further north at STJ, a bit more
uncertainty exists as to whether storms will impact the airport,
but for now decided to play it safe until convective trends can be
established this afternoon. Winds out of the southeast between
5-10 kts will shift to the northwest later tonight after frontal
passage.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...32
Aviation...32
Eclipse...32
Hazardous weather outlook, Aug 16, 4:29 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Wed Aug 16 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
529 AM CDT Wed Aug 16 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Thunderstorms today into tonight will have the potential to become
strong to severe across much of the area. Hazards with any storm that
develops includes dangerous and frequent cloud-to-ground lightning,
moderate to heavy rainfall, and gusty winds. Should some of these
storms become strong to severe, the potential exists for damaging
winds, hail, and localized flooding. A tornadic threat, while low,
does exist as well.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms, potentially strong, reappear on Friday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 16, 11:56 AM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1256 PM CDT WED AUG 16 2017
MOZ045-046-161830-
Pettis-Cooper-
1256 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PETTIS AND
SOUTHWESTERN COOPER COUNTIES...
At 1256 PM CDT, a strong thunderstorm was located 8 miles north of
Cole Camp, or 8 miles south of Sedalia, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Smithton and Otterville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3869 9306 3853 9307 3854 9328 3862 9333
3878 9300 3869 9292
TIME...MOT...LOC 1756Z 244DEG 30KT 3858 9319
GranaThunderstorm Wind, Cass
- When
- August 16, 5:06 PM CST to 5:09 PM CST
- Where
- Cass County, 0.88 mi SE of Garden City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.560, -94.190
Power lines were down in and around Garden City.
Thunderstorm Wind, Johnson
- When
- August 16, 5:42 PM CST to 5:45 PM CST
- Where
- Johnson County, Leeton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -93.700
Several 12+ inch diameter trees of unknown condition were reported down in and around Leeton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017$105,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Tornadoes in Illinois, August 16, 2017EF1 · 3 events
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Damaging Wind in Florida, August 16, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 16, 20171.75 in hail · 5 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718619, 718620.